Colorado, 2009

Flash Flooding and Hail in Colorado, July 21, 2009

July 21, 2009 · NWS BOU · 3 events in 2 counties and zones

Heavy rain caused flash flooding in the Hayman burn area. A severe thunderstorm produced ping pong size hail south of Castle Rock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$371,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain caused flash flooding in the Hayman burn area. A severe thunderstorm produced ping pong size hail south of Castle Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 2:30 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT TUE JUL 21 2009

.SHORT TERM...DEALING WITH A MUCH DIFFERENT SETUP TODAY...ALTHOUGH
THE POTENTIAL STILL EXITS FOR A FEW SEVERE STORMS LATER THIS
AFTERNOON AND EVENING. COOL YET MOIST POST-FRONTAL AIRMASS
BLANKETING THE PLAINS HAS PRETTY MUCH SUPPRESSED CONVECTION UP TO
NOW OUT THERE. EXTENSIVE UPSLOPE LOW CLOUD DECK ALONG THE FRONT
RANGE ONLY NOW DISSIPATING.  20Z/RUC STILL INDICATING A FAIR AMOUNT
OF CIN ON THE PLAINS PRETTY MUCH FROM I-25 EASTWARD. WHILE OVER THE
HIGHER TERRAIN OF THE FRONT RANGE AND PALMER DIVIDE MID-AFTERNOON
RUC CAPE VALUES NOW IN THE 900-2100 J/KG RANGE. BUFFER SOUNDINGS
ALSO INDICATING SIMILAR CAPE VALUES IN THE AREA AS WELL AS OVER SRN
PORTIONS OF THE I-25 URBAN CORRIDOR. ONLY STG CONVECTION NOW
OCCURRING OVER PARK AND SRN JEFFERSON COUNTIES. WHILE UPDRAFTS OVER
THE REST OF THE FRONT RANGE STRUGGLING TO SUSTAIN THEMSELVES.
NEVERTHELESS SUSPECT ITS ONLY A MATTER OF TIME BEFORE STORMS FIRE
OVER THE FRONT RANGE AND PALMER DIVIDE. NORTHWEST FLOW ALOFT
EXPECTED TO CARRY MANY OF THESE STORM OUT OVER THE ADJACENT PLAINS.
BELIEVE STORMS OVER LOWER ELEVATIONS SOUTH OF A LONGMONT TO LIMON
LINE WILL HAVE THE BEST CHANCE FOR HOLDING TOGETHER. AND STORMS
PASSING OVER PARK...SRN JEFFERSON...DOUGLAS...ARAPAHOE..ELBERT AND
LINCOLN COUNTIES MAY PRODUCE HAIL...STRONG GUSTY WINDS AND LOCALLY
HEAVY RAINFALL. OF THOSE A FEW MAY BECOME SEVERE OVER DOUGLAS...
ELBERT AND LINCOLN COUNTIES THRU MID-EVENING. FARTHER OUT ACROSS THE
FAR NORTHEAST PLAINS...STORM/PRECIP CHANCES APPEAR QUITE LOW WHERE
MID-LEVEL APPEAR QUITE CAPPED. SHOULD SEE BULK OF CONVECTION ENDING
BEFORE MIDNIGHT..WIT GRADUAL CLEARING OVERNIGHT. ONE EXCEPTION WILL
BE IN THE FAR NORTHEAST WHERE HIGHER DEWPTS MAY RESULT IN PATCHY FOG
TOWARDS MORNING.

ON WEDNESDAY...DRIER AND WARMER CONDITIONS RETURN THE REGION WITH
WEST-NORTHWEST 850-600MB FLOW. HOWEVER FURTHER OUT ACROSS THE
PLAINS...DVLPMNT OF A MOIST SLY LOW LEVEL FLOW SENDS DEWPOINTS AND
CAPES UPWARD DURING THE AFTERNOON. ALSO SEE LOW-LEVEL SHEAR BECOMING
FAVORABLE FOR STORM DEVELOPMENT GENERALLY EAST OF A FORT MORGAN TO
ELBERT LINE AFTER 21Z. BY 00Z/THU...NAM INDICATES SFC BASED CAPE
VALUES UP AROUND 1200 J/KG EAST OF THIS LINE. NOT TERRIBLY HIGH BUT
ENOUGH TO GO WITH SLIGHTLY HIGHER POPS OUT THAT WAY. UP ALONG THE
FRONT RANGE T-STORM CHANCES LOOK QUITE LOW TO DEWPTS SLIPPING IN THE
40S BY AFTERNOON WITH DOWNSLOPE FLOW.

.LONG TERM...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE WEDNESDAY
EVENING MAINLY OVER THE SOUTHEASTERN PART OF THE FORECAST AREA AS
MOISTURE AND A THETA E RIDGE IS ADVECTED IN BY SOUTHERLY FLOW. A
SPEED MAX IN THE JET WILL BE OVER WESTERN NEBRASKA WHICH COULD HELP
A FEW STORMS POSSIBLY STRENGTHEN TO SEVERE CRITERIA. WILL HAVE TO
LOOK AT LATER MODEL DATA TO GAIN MORE DETAILS.

THE UPPER RIDGE CENTER STAYS WEST-SOUTHWEST OF COLORADO THURSDAY AND
FRIDAY. DRIER AND WARMER AIR WILL MOVE OVER CO THURSDAY TO LIMIT
CONVECTION. THIS AND IN ADDITION TO MODERATE DOWNWARD QG VERTICAL
MOTION...HAVE LIMITED POPS TO 20 PERCENT OF THE MOUNTAINS AND 10
PERCENT OVER THE PLAINS. ON FRIDAY...AN UPPER TROUGH OVER MONTANA
WILL SWING SOUTH AND BE OVER THE STATE BY SATURDAY EVENING. THIS
WILL PUSH THE UPPER RIDGE WEST OVER SOUTHERN CALIFORNIA.  THIS
TROUGH WILL PUSH A COLD FRONT OVER THE FORECAST AREA FRIDAY
AFTERNOON TO BRING MOIST UPSLOPE FLOW ALONG WITH SLIGHT UPWARD QG
VERTICAL MOTION. IT WILL PROBABLY TAKE A WHILE TO MOISTEN THE DRY
AIRMASS ON FRIDAY SO POPS ARE LIMITED TO A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS...BUT BELIEVE CONDITIONS WILL CONTINUE TO MOISTEN
FOR A GREATER CHANCE SATURDAY. TEMPERATURES WILL BE AT LEAST 5 TO 7
DEGREES COOLER SATURDAY IN THE POST FRONTAL AIRMASS.

FOR SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL STAY OVER SOUTHERN
CALIFORNIA AS A LARGE UPPER TROUGH STAYS JUST NORTH OF THE GREAT
LAKES. THIS WILL STILL KEEP NORTHWESTERLY FLOW ALOFT OVER COLORADO
THROUGH THE PERIOD. SEVERAL SHORTWAVES INCLUDING ANOTHER COLD FRONT
ON MONDAY IN THE FLOW WILL BRING A CONTINUED CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. TEMPERATURES
WILL AT OR JUST BELOW NORMAL FOR THIS TIME OF YEAR...IN THE
MID TO UPPER 80S FOR MAXIMUMS AND UPPER 50S FOR MINIMUMS OVER THE
PLAINS.

&&

.AVIATION...COULD SEE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AND CENTRAL PORTIONS OF THE DENVER METRO AREA...AND A
CHANCE OF T-STORMS CAPABLE OF HAIL...LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS ACROSS SOUTHERN SESSIONS OF THE METRO AREA UNTIL
03Z THIS EVENING. AFTER THAT SHOULD SE CLEARING AFTER MIDNIGHT. ON
WEDNESDAY DRIER AND WARMER CONDITIONS ARE EXPECTED WITH ONLY A
SLIGHT CHANCE FOR LATE DAY T-STORMS IN THE AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BAKER/KRIEDERMAN
Hazardous weather outlook, Jul 21, 10:28 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1128 AM MDT TUE JUL 21 2009

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1128 AM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN FORMING OVER THE FRONT
RANGE FOOTHILLS AND PALMER DIVIDE TO THE SOUTH AND WEST OF THE
DENVER METRO AREA NOT LONG AFTER THE NOON HOUR. ADDITIONAL STORM
DEVELOPMENT IS ANTICIPATED IN THIS AREA NOT LONG AFTER AS WELL AS
OVER THE NEARBY PLAINS. A FEW THUNDERSTORMS...PARTICULARLY THOSE
FORMING TO THE SOUTH AND EAST OF THE DENVER METRO AREA MAY PRODUCE
HAIL UP TO 3/4 INCH IN DIAMETER...RAINFALL UP TO A HALF INCH IN 40
MINUTES AND WIND GUSTS TO 40 MPH. STORMS ALONG THE FRONT RANGE WILL
INITIALLY TRAVEL NORTHEASTWARD DURING THE EARLY AFTERNOON HOURS
BEFORE REVERSING COURSE AND HEADING SOUTHEASTWARD LATER IN THE DAY.
THUNDERSTORM ACTIVITY SHOULD COME TO AN END BY MID-EVENING...EXCEPT
OVER THE PALMER DIVIDE AND LINCOLN COUNTY WHERE A FEW STORMS MAY
LINGER UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS STILL EXPECTED WEDNESDAY...NOT EXPECTING ANY
SEVERE STRENGTH BUT CAN NOT TOTALLY RULE IT OUT. THURSDAY WILL BE
MUCH DRIER AND MORE STABLE. FRIDAY WILL SEE A COLD FRONT MOVE SOUTH
TO BRING MOISTURE AND A GREATER CHANCE OF THUNDERSTORMS THROUGH
SATURDAY.  SUNDAY AND MONDAY WILL CONTINUE A SLIGHT CHANCE OF LATE
AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. WEATHER SPOTTERS
ARE ASKED TO RELAY TO THE WEATHER SERVICE OBSERVATIONS OF HAIL 3/4
INCH IN DIAMETER AND LARGER...DAMAGE CAUSED BY THUNDERSTORM WINDS...
AND HEAVY RAINFALL CAUSING ANY FLOODING.

BAKER/KRIEDERMAN

In the hours before

Special weather statement, Jul 21, 6:12 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
712 PM MDT TUE JUL 21 2009

COZ034-037-220200-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
712 PM MDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL PARK COUNTY

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF TARRYALL
RESERVOIR...OR 52 MILES SOUTHWEST OF DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TARRYALL
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COPIOUS AMOUNTS OF HAIL ARE POSSIBLE WITH THIS STORM WHICH MAY COVER
ROADWAYS...LEADING TO HAZARDOUS DRIVING CONDITIONS. THE HAIL MAY ALSO
CLOG STORM DRAINS...GUTTERS AND ROADSIDE CULVERTS...CAUSING SOME
MINOR FLOODING.

&&

LAT...LON 3932 10547 3907 10549 3915 10590 3935 10583
TIME...MOT...LOC 0111Z 290DEG 8KT 3925 10571

DANKERS
Special weather statement, Jul 21, 6:26 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
726 PM MDT TUE JUL 21 2009

COZ040-045-220200-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
726 PM MDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EASTERN ADAMS COUNTY

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 24 MILES WEST OF LEADER...OR
29 MILES NORTHEAST OF DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO LEADER.

LAT...LON 3998 10400 3977 10403 3984 10449 3999 10458
TIME...MOT...LOC 0126Z 266DEG 10KT 3995 10451
Special weather statement, Jul 21, 7:17 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
817 PM MDT TUE JUL 21 2009

COZ034-036-220245-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
817 PM MDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN JEFFERSON COUNTY
  SOUTHWESTERN DOUGLAS COUNTY

AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES WEST OF CHEESMAN RESERVOIR...OR 38 MILES NORTHWEST OF
COLORADO SPRINGS...MOVING EAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO DEVILS
HEAD...WESTCREEK...WELLINGTON LAKE...DECKERS AND CHEESMAN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE WILL LIKELY BE QUITE A BIT OF RAIN WITH THIS STORM WHICH COULD
CAUSE A BIT OF ROAD AND SMALL CREEK FLOODING...ESPECIALLY IN THE
HAYMAN BURN AREA.

&&

LAT...LON 3914 10540 3933 10540 3934 10503 3913 10501
TIME...MOT...LOC 0215Z 280DEG 19KT 3922 10532
Special weather statement, Jul 21, 8:28 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
928 PM MDT TUE JUL 21 2009

COZ036-041-220400-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
928 PM MDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHERN DOUGLAS COUNTY

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 45 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTH OF PERRY PARK...
OR 27 MILES NORTH OF COLORADO SPRINGS...MOVING EAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO DEVILS
HEAD...PERRY PARK...LARKSPUR AND GREENLAND.

THIS STORM WILL ALSO DROP UP TO HALF AN INCH OR SO OF RAIN IN 30
MINUTES.

LAT...LON 3934 10471 3914 10472 3913 10510 3932 10511
TIME...MOT...LOC 0327Z 263DEG 15KT 3922 10498

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Douglas

When
July 21, 8:45 PM MST
Where
Douglas County, 2.25 mi ESE of Larkspur
Measured
1.5 in hail
Reported by
Public
Coordinates
39.220, -104.840

Flash Flood, Jefferson

When
July 21, 9:00 PM MST to 11:30 PM MST
Where
Jefferson County, 0.43 mi NNW of Deckers to 0.64 mi SSW of Deckers
Cause
Heavy Rain
Property damage
$321,000
Reported by
Emergency Manager
Coordinates
39.256, -105.232

Heavy rain produced mudslides in the Hayman burn area. Trees, stumps, sticks, debris, and decomposed granite came down with the mudslides. Most of the damage occurred from Six Mile Creek to Forest Service Road 211 above the Wigwam Fishing Club. Road crews had to totally restore shoulders and slopes and cleaned out ditches downstream of draws and ravines. The mudslides washed out a 250-ft stretch of one shoulder of State Highway 126, near the turnoff to Cheesman Reservoir, and a large section of guard rail was washed out.

Flash Flood, Douglas

When
July 21, 9:00 PM MST to 11:30 PM MST
Where
Douglas County, 7.33 mi NNW of Westcreek to 6.98 mi NNW of Westcreek
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.244, -105.233

Heavy rain, mud and debris came down onto State Highway 67, about 5 miles south of Deckers, completely closing the highway. Due to the amount of debris, the creek was rerouted onto the highway, damaging the road. Storm totals up to 1.75 inches were reported. Several motorists were reportedly stranded in the area and had to be rescued.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182102, 188447, 188448.